Healthcare & Clinical
AIMS65 Score for Upper GI Bleeding Inpatient Mortality (0–5 Points)
Calculate Saltzman's 5-point bedside AIMS65 score (Albumin < 3.0 g/dL, INR > 1.5, altered Mental status, Systolic BP <= 90 mmHg, Age > 65 years) directly from raw ED vitals and labs.
Predict acute upper GI bleed inpatient mortality without waiting for endoscopy!
Unlike post-endoscopy Rockall scoring, John Saltzman et al. (Gastrointest Endosc 2011; validated across 29,222 patients!) designed the AIMS65 mnemonic using 5 routine admission lab/vital thresholds—each worth exactly +1 point (total 0 to 5): A = Albumin < 3.0 g/dL, I = INR > 1.5, M = altered Mental status (GCS < 14, disorientation, lethargy, stupor, or coma), S = Systolic BP <= 90 mmHg, and 65 = Age > 65 years (strictly > 65 in derivation, i.e., >= 66)!
Inpatient mortality climbs sharply at the >= 2 high-risk cutoff: 0 points = ~0.3% mortality, 1 point = ~1.2%, 2 points = ~3.7%–5.3% (High Risk!), 3 points = ~10.3%, 4 points = ~16.5%–22%, and all 5 points = >24%–32% mortality! Entering raw numeric Albumin, INR, SBP, Age, and binary Altered Mental Status lets your formula score all 5 thresholds automatically without manual lookup charts!
| AIMS65 Score (0–5 Points) | Risk Tier (< 2 vs >= 2) | Derivation Inpatient Mortality | Bedside Triage Guidance |
|---|---|---|---|
| 0 – 1 points | Low Mortality Risk (< 2) | 0.3% (0 pts) to 1.2% (1 pt) | Standard ward / early endoscopy pathway |
| 2 points (>= 2 Cutoff!) | High Mortality Risk (>= 2) | ~4% – 5% | Step-down / ICU monitoring & resuscitation |
| 3 – 5 points | Very High Mortality Risk | ~10% (3 pts) to ~25%+ (5 pts) | Aggressive ICU resuscitation & urgent GI consult |
Automated 5-Factor AIMS65 Score from Raw Labs & Vitals (0 to 5 Points)
Evaluates +(Albumin < 3.0) + (INR > 1.5) + Altered_Mental_0_1 + (SBP <= 90) + (Age > 65).
=IF(OR(B2 <= 0, B3 <= 0, B4 < 0, B4 > 1, B5 <= 0, B6 < 18), "Invalid Clinical Inputs", IF(B2 < 3, 1, 0) + IF(B3 > 1.5, 1, 0) + B4 + IF(B5 <= 90, 1, 0) + IF(B6 > 65, 1, 0))AIMS65 Inpatient Mortality Risk Classification (< 2 Low vs >= 2 High)
Stratifies AIMS65 into Low Risk (0–1), High Risk (2), or Very High Risk (3–5).
=IF(OR(B2 <= 0, B3 <= 0, B4 < 0, B4 > 1, B5 <= 0, B6 < 18), "Invalid Clinical Inputs", IF((IF(B2 < 3, 1, 0) + IF(B3 > 1.5, 1, 0) + B4 + IF(B5 <= 90, 1, 0) + IF(B6 > 65, 1, 0)) <= 1, "Low Risk (0-1 pts: ~0.3%-1.2% Mortality)", IF((IF(B2 < 3, 1, 0) + IF(B3 > 1.5, 1, 0) + B4 + IF(B5 <= 90, 1, 0) + IF(B6 > 65, 1, 0)) = 2, "High Risk (2 pts: ~4%-5% Mortality)", "Very High Risk (3-5 pts: >=10% Mortality — ICU)")))Try the example
Use the original values or change them to test your understanding.